Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS North Platte, NE

June 13, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 13, 2001, 9:31 PM CDT for Custer County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 9:31 PM CDT (02:31 UTC)
Expired
Jun 13, 2001, 10:15 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:37 PM CDTHail 2.75Oconto, NE1.75 to 2.75 inch hail was reported.
Jun 13, 9:55 PM CDTHail 1.75Oconto, NE
Jun 13, 10:00 PM CDTHail 1Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 140232
SVRLBF

NEC041-140315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF OCONTO...OR ABOUT 14 MILES
  NORTHEAST OF GOTHENBURG...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES WEST OF OCONTO AROUND 940 PM CDT
  2 MILES EAST OF CALLAWAY AROUND 955 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGE TO 
PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. 

LAT...LON 4138 10022 4106 10021 4107 9971 4138 9972

$$
KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:29 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 2:29 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT WED JUN 13 2001

...POPS FIRST THREE PERIODS WILL BE THE CHALLENGE...

UPPER PATTERN FEATURES A LARGE SLOW MOVING CLOSED LOW OVER THE
NORTHERN ROCKIES AND A LARGE RIDGE OVER THE EASTERN STATES. AT THE
SURFACE...LOW PRESSURE IS CENTERED NEAR YKN SD WITH A TRAILING COLD
FRONT INTO THE OK/TX PANHANDLES WHERE ANOTHER LOW PRESSURE CENTER
IS EVOLVING.

MODELS HAVE REMAINED IN AGREEMENT FOR SEVERAL RUNS CONCERNING RAPID
INCREASE IN CLOUDS AND DEVELOPING PRECIP OVER THE CWA TONIGHT. VERY
STRONG WAVE IS EXPECTED TO EJECT FROM THE AFOREMENTIONED CLOSED
LOW. SIGNIFICANT COUPLET OF PV ADVECTION/UPPER DIVERGENCE/MID
LEVEL FRONTOGENESIS WILL DEVELOP OVER THE CWA TONIGHT AS THE MAIN
PV LOBE DIGS INTO COLORADO. SURFACE LOW HAS BEEN RESOLVED TO SHIFT
FROM SOUTHEASTERN CO TO SOUTHERN NEBRASKA BETWEEN 00Z AND 12Z
THURSDAY. STRONG UPGLIDE ALSO INDICATED OVER THE AREA TONIGHT AT
THE ONSET OF THE EXPECTED PRECIP...EVIDENCE THAT MOIST/UNSTABLE AIR
WILL WRAP NORTH AND WEST OF SURFACE LOW AS IT DEEPENS. THUS HIGH POPS
FROM PREVIOUS FORECAST WILL BE MAINTAINED.

NOT MUCH CHANGE THURSDAY. UPGLIDE WILL TAPER OFF BUT EXCELLENT PV
ADVECTION/UPPER DIVERGENCE/MID LEVEL FRONTOGENESIS COUPLET EXPECTED
TO PERSIST AND MAINTAIN DEEP LAYER VERTICAL MOTION WITHIN HIGH
MOISTURE WRAP AROUND REGION. THUS HIGH POPS WILL REMAIN IN THE
FORECAST. WINDS WILL GRADUALLY SHIFT AROUND TO THE NORTHWEST
THROUGHOUT THE CWA AS THE SURFACE LOW LIFTS THROUGH EASTERN NEBRASKA
INTO SOUTH DAKOTA. MODEL WIND AND Q-VEC FORECASTS FROM SFC TO H85
LAYER SUGGESTS AT LEAST WINDY CONDITIONS TO DEVELOP IN LEE OF
SURFACE LOW WITH TIGHT GRADIENT AND STRONG SUBSIDENCE.

UPPER AND SURFACE LOW WILL CONTINUE TO LIFT INTO SD/MN THURSDAY
NIGHT SUCH THAT PRECIP SHOULD END IN NORTH CENTRAL ZONES AROUND
06Z. STRONG LARGE SCALE SUBSIDENCE AND DRYING FARTHER TO THE
SOUTHWEST WITH A DRY FORECAST. GRADIENT SUFFICIENT TO PREVENT
DECOUPLING AND WILL STAY NEAR GUIDANCE MINS.

MODELS RESOLVE LARGE SCALE SUBSIDENCE ACROSS THE AREA FRIDAY THROUGH
FRIDAY NIGHT. UPPER LOW TO LIFT FARTHER AWAY AND HEIGHTS WILL
STEADILY RISE SUCH THAT FLAT RIDGING WILL BE CENTERED ALONG THE
DIVIDE BY 12Z SATURDAY. WARMING TREND WILL BEGIN. THINK WARMEST
GUIDANCE MAXES ON FRIDAY ARE REASONABLE GIVEN FULL SUNSHINE AND
WESTERLY COMPONENT TO LOW LEVEL FLOW.

IN THE EXTENDED...ESSENTIALLY NO CHANGE TO PREVIOUS EXTENDED
FORECAST. RIDGING AND DRY CONDITIONS WILL PERSIST THROUGH THE
WEEKEND AND GENERALLY THROUGH NEXT WEDNESDAY. PASSING WAVES MONDAY
AND WEDNESDAY MAY INITIATE CONVECTION AND A MENTION IS IN THE
FORECAST. FSEASONABLE TEMPS EXPECTED.

.LBF...NONE.

DJB

In the hours before

Local storm report, Jun 13, 8:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
834 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    10 SSW CURTIS             NE   .75 INCH HAIL
06/13/01   FRONTIER
Local storm report, Jun 13, 8:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
850 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    3 NE CURTIS               NE   .75 INCH HAIL
06/13/01   FRONTIER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:01 PM CDTSevere Thunderstorm WarningLBFFrontier59 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningLBFFrontier66 min
Jun 13, 9:45 PM CDTTornado WarningLBFCuster30 min
Jun 13, 10:02 PM CDTTornado WarningLBFCuster28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.